| Catalog Number |
74016205 |
| Medical Device Problem Code |
Material Fragmentation (1261)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/23/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that, during tka surgery, it was found that in one (1) distal femur cutting block metal particles entered the joint during sawing.After the procedure, in the post-operative inspection, the damaged was noticed, including severe wear.The procedure was resumed, without any delay.It is unknown how was the surgery completed.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is chipped and scratched along the slot.The clinical/medical investigation revealed that it is unclear if the non-implantable metal particles that entered the joint were removed by the surgeon, or if they originated from each of these devices, or if they were from a specific device.If the metal particles were retained, they are comprised of surgically grade stainless steel.These devices are all externally communicating devices that were neither manufactured nor intended for implantation.Additionally, they are also not approved for long term internal tissue exposure and long-term implantation data is not available.The report stated the metal particles entered in the patient¿s joint; however, without imaging or the confirmation of the location of the metal particles we cannot conclude whether the metal particles were retained and/or secure within the patient¿s joint.Although it was reported the procedure was completed without any delay or injury; it is unknown how the surgery was completed.Therefore, the impact beyond the possible retained metal particles, the potential for micro-motion/or migration, and local skin irritation/discomfort could not be determined with the limited information provided.If any additional medical information is provided, this case will be reassessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.